Festivals and Drugs: What You Need to Know (Part 1)

“Drugs and festivals go together like cigarettes and beer.” – a D.C. festival-goer

In the first of this two-part article, we’ll list commonly used festival drugs, some of their side effects and risks, and what to be concerned about when using them. In the second part, we’ll talk about ways you can enjoy a festival safely and how festivals can help you do that. It’s worth saying at the outset that we don’t condone illicit drug use; it’s also worth saying that we don’t expect it to disappear, so let’s at least learn about the topic… knowledge is power.

Why take drugs at festivals?

That’s actually a fairly easy question. According to new york drug rehab programs, people take drugs at festivals because they feel it enhances their experience. Festivals that feature high-sensory shows with lighting and even pyrotechnics see the most drug use. Electronic dance music festivals (EDM) such as the Ultra Festival and TomorrowWorld and more traditional festivals that feature EDM artists (Coachella or Lollapalooza, for example) fit in that category. However, drug use at more traditional festivals is also common. Festivals also provide an opportunity for people to take drugs in the open and accepting environment promoted by many festivals, and they are more readily available. But you don’t have to take drug, which could lead to crack addiction to have a great experience; in part 2, we’ll talk about alternatives to taking drugs and still having a great time.

What drugs are taken most frequently?

MDMA

EDM festivals are well known for higher rates of drug use, especially MDMA (Molly or Ecstasy). This drug is said to promote increased energy, a distortion of time, and a feeling of closeness with other concertgoers. The drug, which is an amphetamine, is both a stimulant and a hallucinogen. A major problem with the drug is that what researchers consider the “safe dose” overlaps with a toxic dose; risks depend on the individual and the environment. A study in 2016 found that 13 percent of the population between the ages of 18 to 24 has used MDMA. The drug by itself is risky. At the Hard Summer Music Festival in 2016, three people died of MDMA overdoses. Symptoms of overdose include anxiety and panic attacks, blood pressure elevation, seizures and loss of consciousness. The drug also causes an elevation in body temperature and, when combined with summer festivals, can dramatically worsen dehydration. Probably the greatest concern in taking this drug is that the majority of pills analyzed at festivals contain other additives, some of which are deadly: ketamine, PCP, cocaine, ephedrine and especially bath salts. It’s important to go to the medical tent if there’s any suggestion of an MDMA overdose because of the need for intravenous fluids. Make sure you look for the best alcohol detox near you to get help in case of over drinking.

LSD

The primary hallucinogen from the ‘60s is still around and prevalent at festivals. Side effects can include nausea, dilated pupils, blurred vision, tremors, visual hallucinations and intensified senses (noise, smells and vision). There are two major problems with taking LSD. Regular use does result in tolerance, requiring higher doses to get the desired response. The other, and much more of a problem, is the unpredictability of the response. The drug itself is unlikely to cause serious issues, but problems arise when a “bad trip” occurs. Hallucinations can be terrifying. Anxiety, paranoia, panic and residual effects can occur. Although they are rare, aggression towards others, self-mutilation, accidents and suicide are the most worrisome consequences of a “bad trip.” In this circumstance, medical supervision is recommended, but regardless, individuals should never be left alone.

Ketamine

This drug is an anesthetic agent related to PCP but not as powerful; it has hallucinogenic properties. It serves as the basis for some designer drugs and is frequently added to mixtures of other drugs to increase their response, including marijuana. It causes hallucinations that are affected by the environment, and, like LSD, sometimes the response is not a good one. Some side effects of high doses include severe anxiety, panic attacks, aggression, muscle tightness, and seizures, and death can occur. Overdoses require emergency care; there is no antidote for the drug, so hospitalization is necessary for treatment.

Cocaine

A stimulant that is usually snorted, cocaine causes hyper-alertness and can keep people partying for longer periods of time. The increased energy and ability to focus are looked on as positives by people who use it, but a cocaine overdose can cause seizures, heart rhythm disturbances, heart attacks and strokes. Early signs of overdose are chest pain, rapid pulse, anxiety, paranoia, and hallucinations. One of the major concerns about cocaine: because of tolerance to the drug, doses that cause a desired effect in someone who regularly uses the drug could easily cause a fatal reaction in someone who has never used it. Immediate medical care is essential if there is a concern about an overdose.

Bath salts

Bath salts are known as “synthetic cathinones.” They are research chemicals that have no legitimate medical use and have been concocted to copy the effects of controlled substances (they are unregulated). They are often marketed as cheap substitutes for Molly or cocaine and are often included in combinations of misrepresented drugs. They are sold under such names as Bliss, Cloud Nine, Lunar Wave, and White Lightning. They can cause hallucinations, panic attacks, chest pain, high blood pressure, a rapid heart rate, and finally delirium. Breakdown of muscle tissue and effects on the kidney may be seen as well. Overdoses of bath salts can be fatal; supportive hospital care is necessary.

Opioids

Opioids are not usually recreational drugs that are used at festivals, in part because the response to the injected drug is so sedating that it rarely can enhance the experience. However, so many people are addicted to them that their interaction with other drugs can be a real concern. Opioids depress respirations; when taken in combinations with alcohol and other sedatives like benzodiazepines, this problem may become a real threat.

Mushrooms (psilocybin)

Like most hallucinogens, “magic mushrooms” are unlikely to cause physical problems. They cause disorientation, euphoria, and frightening hallucinations. People with a family or personal history of schizophrenia have an increased risk of a temporary psychosis when taking mushrooms.

Marijuana

It shouldn’t be shocking that marijuana is the second-most frequently used drug at music festivals. The relaxing feelings of intimacy, an increased sensory experience and connection with others make marijuana use a foregone conclusion at many festivals. It can also induce significant anxiety in certain situations. Generally the drug rarely causes any significant emergency medical problems.

Alcohol

By far it’s the commonest drug used at festivals and the one that results in the most arrests. It’s also different, in that it’s legal for adults to consume. In one study, 40% of people with positive tests for illicit drugs had blood alcohol levels of greater than 0.10%. Alcohol poisoning can be a serious problem leading slowing of the heart rate, seizures, unresponsiveness, difficulty breathing, and even death.

What are the two biggest risks?

Misrepresented drugs

All of the drugs mentioned have risks, some greater than others. But one of the greatest risks to someone’s health is buying drugs at a festival from someone else. Drugs sold as Molly at festivals rarely contain only MDMA; they may contain ketamine, cocaine, bath salts, ketamine… and the dosages of all of them may be unsafe. Marijuana may be laced with ketamine or other over-the-counter sedatives. Many of the overdoses seen at emergency rooms occur in people who bought drugs at festivals. The most striking demonstration of this problem is seen in the 2014 documentary What’s in my Baggie? In that film, five friends went to many festivals and analyzed drugs sold at festivals. An eye-opening fact was that 100% of pills sold as MDMA contained bath salts, a much more dangerous product.

Drug combinations

In one California study, over half of festival MDMA users mixed three or more substances with the drug. Almost 20% of all attendees took at least two drugs; over 10% took three or more. In the U.S., most overdose deaths are caused by polypharmacy… taking multiple drugs at once. And certain combinations can be particularly concerning. Sedatives like opioids, alcohol, and ketamine should never be combined. Stimulants that have similar effects also should not be mixed: MDMA, other amphetamines and cocaine. And taking multiple hallucinogens at the same time is very likely to cause a bad trip, so avoid combining LSD  with MDMA and mushrooms

Deaths

Deaths do occur at music festivals. One survey of media sources found 722 deaths reported between 1999 and 2014. The most common cause of death at festivals was trauma… trampling, auto accidents, structural collapse, acts of terror, and other traumatic causes. However, almost 100 people died due to overdose.

When should you be worried?

Be alert to the following symptoms… and remember, it’s very possible that the drug you took might not have been what you thought it was.

  1. Confusion, agitation or delirium
  2. Extreme paranoid or hostile behavior
  3. Terrifying hallucinations after taking a drug
  4. High body temperature
  5. Rapid heart rate or palpitations
  6. Difficulty breathing
  7. Severe headache
  8. Unable to be aroused

If you or a friend has any of these symptoms, play it safe and go to the medical area for evaluation.

In part 2 of this article, we’ll talk about the best ways to stay safe at festivals and how to get support.

Comments are closed.